Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Pueblo, CO

July 12, 1998Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 1998, 2:58 PM MDT for Otero County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 1998, 2:58 PM MDT (20:58 UTC)
Expired
Jul 12, 1998, 4:00 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Otero County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2993 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS1 KPUB 122059 RRA
SVRPUB
COC089-122200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT SUN JUL 12 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 400 PM MDT

* AT 255 PM MDT...RADAR SHOWED A SEVERE STORM 2 MILES NORTHEAST OF
  ROCKY FORD OR 6 MILES NORTHWEST OF LA JUNTA MOVING SOUTH SOUTHWEST
  AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE ROCKY FORD THROUGH 330 PM AND
HIGHWAY 50 FROM ROCKY FORD TO SWINK THROUGH 330 PM.  AT THIS TIME...
THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF
YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

PE/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM MDT, 58 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SUN JUL 12 1998

SATELLITE IMAGES THIS AFTERNOON ARE SHOWING A RELATIVELY DRY AIRMASS
ALOFT OVER THE AREA...WHICH WILL CONTINUE TONIGHT.  NORTHWEST WINDS
EARLIER...DRIED THE LOWER LEVELS OF THE ATMOSPHERE NEAR THE EAST SLOPES
OF THE MOUNTAINS...LEAVING DEW POINTS IN THE LOWER TO MID 40S.  FARTHER
EAST...SURFACE DEW POINTS WERE STILL IN THE 60S.  AT 1 PM...SOMEWHERE
BETWEEN PUEBLO AND LA JUNTA WAS THE BOUNDARY BETWEEN THIS DRY AND MOIST
AIR.  THE WINDS HAVE BECOME NORTHEAST TO EAST THIS AFTERNOON AND THIS
COULD BRING SOME OF THE MORE MOIST AIR BACK UP THE ARKANSAS RIVER
VALLEY.  SATELLITE DERIVED CAPES OVER THE FAR EAST SHOWED UP TO 3100
J/KG AND LIFTED INDICIES TO -8.  THUNDERSTORMS ARE DEVELOPING ALONG
SURFACE TROF THAT RUNS THROUGH WESTERN KS AND CUTS ACROSS THE SOUTHEAST
CORNER OF CO.  COULD SEE SOME SEVERE STORMS IN THIS AREA.P  WITH THE
REST OF THE AREA BEING A LITTLE DRIER AND MORE STABLE...SHOULD ONLY SEE
ISOLATED EARLY EVENING THUNDERSTORMS.  GUIDANCE TEMPS LOOK OK.

In the hours before

Special weather statement, Jul 12, 11:40 AM MDT, 3 hours 18 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUL 12 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

DRIER AIR IS OVER THE AREA TODAY...BUT A FEW AFTERNOON AND EARLY
EVENING THUNDERSTORMS ARE STILL EXPECTED.

GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP...HOWEVER NO
SEVERE STORMS ARE ANTICIPATED AND SPOTTER ACTIVATION SHOULD NOT BE
NEEDED.
Special weather statement, Jul 12, 11:40 AM MDT, 3 hours 18 minutes before
COZ060>081-130600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUL 12 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

DRIER AIR IS OVER THE AREA TODAY...BUT A FEW AFTERNOON AND EARLY
EVENING THUNDERSTORMS ARE STILL EXPECTED.

GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP...HOWEVER NO
SEVERE STORMS ARE ANTICIPATED AND SPOTTER ACTIVATION SHOULD NOT BE
NEEDED.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:46 PM MDTSevere Thunderstorm WarningPUBProwers64 min
Jul 12, 5:11 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.